Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Considering Raltegravir Trial
Jan 19, 2009

Hi from the UK.

I am a 41yo male about to start meds for the first time. My resistance tests are all good (no resistance showing) so I have a wide choice of meds to choose from.

My question is: My HIV doctor invited me to take part to a study to evaluate the safety, tolerability and efficacy of once daily Raltegravir compared to twice daily Raltegravir when each is given in combination with Truvada in treatment-naive HIV infected patients. (ClinicalTrials.gov Identifier: NCT00745823) My questions are as follows: 1. Are any lipoatrophy or lipodystrophy effects known for this combination? 2. Do we know / suspect that the above combination causes male infertility? 3. Are there any other long terms effects from this combination such as liver or kidney problems, heart problems, cholesterol etc?

Given the fact that I am prone to loosing weight very hard and putting it on faster, is this also a factor on lipoatrophy or lipodystrophy?

My Doctor is very excited about Raltegravir as she says that so far is causing no side effects whatsoever!

Do you think that this is a good combination to start on and is she right to believe that the side effects would be minimal? Also given the fact that I am suffering from mild depression I anyway wanted to avoid Efavirenz, I do like the idea of not taking it, but also taking a drug that we do not know much about is also a worry. Your medical opinion would be greatly appreciated... G.

Response from Dr. Young

Hello G. and thanks for your post.

I appreciate your interest in participating in clinical trials- we all are indebted to the many thousands or participants before you.

As for the study that you're interested in- know that with all studies, there is some degree of unknown; hence the need for the study.

1) There aren't any significant signals from raltegravir or Truvada from the standpoint of lipodystrophy.

2) There is no association (that I'm aware of) between HIV medications or infertility.

3) Raltegravir (Isentress) is a newer medication, so we don't have the extensive history with the drug as we do with others. Nevertheless, there isn't a known association with the medication and liver, kidney or heart issues. Cholesterol and lipid effects of raltegravir are excellent. As for Truvada (tenofovir+FTC), here there is a known, but uncommon, association with tenofovir and kidney injury. For persons who have pre-existing kidney disease or significant risk of kidney disease (high blood pressure, diabetes, family history), I tend to avoid the use of tenofovir.

Indeed, there is much excitement about raltegravir- it has proven to stand up to our current preferred treatments with excellent tolerability and toxicity profiles. RAL is not yet approved (though frequently prescribed) for first-line use. The recent presentations of the STARTMRK clinical trials strongly suggest that the medication will soon be approved and recommended by US guidelines for first-line treatment of HIV.

You point out some of the areas of unmet needs of our current meds though and highlight my view that treatments should be individualized on the basis of the person's health situation and risks. For you, avoidance of efavirenz's potential to worsen mood problems seems reasonable. For such patients, we tend to use boosted protease inhibitors, but the advances in information about raltegravir make this a very interesting potential option.

Best of health to you,

BY



Previous
Hiv Needle stick at work
Next
HIV Meds at same time or near with Citrucel

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement